Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 2:18 PM CST for Douglas County, Howell County, Ozark County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 2:18 PM CST (20:18 UTC)
- Expired
- Apr 3, 1998, 3:05 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 2:20 PM CST | Hail 1 | Dora, MO | |
| Apr 3, 2:30 PM CST | Hail 0.75 | South Fork, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726 WUUS1 KSGF 032021 RRA SVRSGF MOC067-091-153-032105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 218 PM CST FRI APR 3 1998 * SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY - SOUTHWESTERN MISSOURI HOWELL COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 305 PM CST * SOME AREAS AFFECTED ROCKBRIDGE TWIN BRIDGES DORA * AT 218 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. ONE STORM WAS LOCATED NEAR RICHVILLE OR 20 MILES NORTHEAST GAINESVILLE. ANOTHER STORM WAS LOCATED ABOUT 10 MILES NORTH OF GAINESVILLE. BOTH STORMS WERE MOVING EAST TO SOUTHEAST AT 20 MPH. THIS EXTENDS THE SEVERE THUNDERSTORM WARNINGS FOR OZARK AND HOWELL COUNTIES. DIME TO QUARTER SIZED HAIL HAS BEEN REPORTED WITH SOME STORMS. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. DSA/JT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:40 PM CST, 38 minutes earlier.
Area forecast discussion, Apr 3, 1:40 PM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CST FRI APR 3 1998 1ST PD FCST PROBLEM...IF ANY PCPN AND TEMPS. 18Z PROFILERS SHOWS 5H LOW OVER E CENTRAL MO WHILE SFC LOW MOVING INTO THE BOOTHEEL. COOLER DRIER AIR PUSHING INTO WRN CWA WITH JLN IN THE UPPER 40S. TSRA ASSOCIATED WITH COLD 5H COLD POCKET AND SFC LOW SHOULD END BY ZONE ISSUANCE TIME ACROSS MOST OF CWA...EXCEPT EXTREME ERN ZONES WL STILL HAVE A CHC OF PCPN AND TSRA FOR EARLY EVENING. MODELS FAIRLY GD AGREEMENT WITH RIDGE BUILDING IN OVER CENTRAL PART OF THE COUNTRY BY SATERDAY AFTERNOON. ETA HOLDS THE PCPN IN A LITTLE LONGER THAN NGM AND THUS A LITTLER COOLER TEMPS. WL GO WITH NGM. 1ST PD RECOMMENDATION... SE KS/JLN.... .TONIGHT...MOSTLY CLOUDY AND COOLER. LOW IN THE MID 30S. WIND NORTHWEST 10 TO 15 MPH. AIZ.... .TONIGHT...CLOUDY AND COOLER WITH A 30 PERCENT CHANCE OF SHOWERS. LOW IN THE MID 30S. WIND NORTHWEST 15 MPH. SGF.... .TONIGHT...MOSTLY CLOUDY AND COOLER. LOW IN THE MID 30S. WIND NORTHWEST 10 MPH. UNO... .TONIGHT...CHANCE OF EVENING SHOWERS OR THUNDERSTORMS EARLY... OTHERWISE CLOUDY AND TURNING COOLER. LOW AROUND 40. WIND NORTHWEST 10 MPH. SGF BB 037/053 035/062 040 07111 JLN BB 036/054 037/064 042 07111 SS
In the hours before
Special weather statement, Apr 3, 1:00 PM CST, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI APR 3 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...CHANCE OF A FEW SHOWERS OR THUNDERSTORMS THIS AFTERNOON... A LOW PRESSURE AREA LOCATED OVER SOUTHWEST MISSOURI COMBINED WITH A POCKET OF COLD AIR IN THE UPPER PART OF THE ATMOSPHERE WILL CREATE A FEW SCATTERED SHOWERS OR THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE BEST CHANCE OF SHOWERS OR THUNDERSTORMS WILL BE ALONG THE MISSOURI-ARKANSAS BORDER FROM SPRINGFIELD AND POINTS EAST. SOME THUNDERSTORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO ONE INCH AND BRIEF HEAVY RAIN. AS THE LOW MOVES EAST THIS AFTERNOON...COOLER AND DRIER AIR WILL MOVE ACROSS THE REGION PUSHING THE SHOWER AND THUNDERSTORM ACTIVITY INTO SOUTHEASTERN MISSOURI. SPOTTER AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR POSSIBLE ACTIVATION THIS AFTERNOON. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:36 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 34 min |
| Apr 3, 12:37 PM CST | Severe Thunderstorm Warning | SGF | Stone | 33 min |
| Apr 3, 12:51 PM CST | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Apr 3, 12:57 PM CST | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Apr 3, 1:10 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 65 min |
| Apr 3, 1:38 PM CST | Severe Thunderstorm Warning | SGF | Howell | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.